OBJECTIVE: To report a case of possible acute tiagabine toxicity secondary to administration of gemfibrozil. CASE SUMMARY: A 39-year-old male was taking tiagabine 16 mg orally 3 times per day and carbamazepine 500 mg orally twice per day for complex partial seizures secondary to mesial temporal sclerosis. He was found to have type IV hypertriglyceridemia and was prescribed gemfibrozil. Because he reported severe confusion and altered consciousness shortly after a single 600-mg dose of gemfibrozil, he was admitted for controlled challenge with that drug. A single 300-mg dose of gemfibrozil resulted in lightheadedness and led to a 59% and 75% increase in total tiagabine serum concentrations at 2 and 5 hours, respectively, without significant change in baseline carbamazepine concentrations. DISCUSSION: This is the first report of an interaction between the widely used antihyperlipidemic drug gemfibrozil and tiagabine. Since tiagabine, which was originally developed as an antiepileptic medication, is now being used widely for a variety of other indications such as anxiety and depression, there is an increased risk for clinically significant interactions with gemfibrozil. CONCLUSIONS: Increased total and unbound tiagabine concentrations following a single 300-mg dose of gemfibrozil and reproduction of clinical symptoms with gemfibrozil rechallenge suggests the toxicity our patient experienced was due to a pharmacokinetic drug interaction. Use of the Horn Drug Interaction Probability Scale showed a probable interaction between gemfibrozil and tiagabine.
ASJC Scopus subject areas
- Pharmacology (medical)